Erectile dysfunction agents, NAION: causal or coincidental?

March 1, 2006

It might be wise to counsel patients regarding the possible but likely low risk of NAION, especially for individuals with a higher risk for NAION.

Although several case reports have suggested a causal relationship between these drugs and NAION, the evidence is far from conclusive. The proponents of the causality argument suggest that in some cases there is a temporal relationship between taking the drug and the onset of visual loss; that there are potential "biologically plausible" mechanisms for these drugs to affect the blood supply of the optic nerve; that there may be analogy from the known visual side effects of the drug (e.g., transient blue vision); and that there have been a few anecdotal drug re-challenge examples.

FDA recommendations

Other studies

Fraunfelder et al. performed a retrospective observational case series of 892 reports from the National Registry of Drug-Induced Ocular Side Effects (Casey Eye Institute, Portland, OR), the FDA, and the World Health Organization (WHO).

They concluded that there was not sufficient evidence to discourage use of erectile dysfunction agents based upon ocular side effects. They conceded, however, that NAION is a "possible" association based upon the WHO classification but that "conclusive evidence linking ION to erectile dysfunction medications was lacking."

The Pfizer Web site reports that there have been more than 100 clinical studies of Viagra involving more than 13,000 patients with no cases of NAION. Reportedly, more than 170 million sildenafil prescriptions have been given (23 million men, 1 billion doses). Lee and Newman commented that even if NAION is causally related to sildenafil use, the rate of NAION must be extremely low, especially when compared with the published incidence rates for NAION in similar older-aged, vasculopathic populations of men who are not taking these drugs.